Yahoo Answers is shutting down on 4 May 2021 (Eastern Time) and, as of 20 April 2021 (Eastern Time), the Yahoo Answers website will be in read-only mode. There will be no changes to other Yahoo properties or services, or your Yahoo account. You can find more information about the Yahoo Answers shutdown and how to download your data on this help page.

Anonymous
Anonymous asked in HealthDiseases & ConditionsAllergies · 2 months ago

Why are so many elderly people allergic to Penicillin?

I recently started working as an EMT. For some reason, a lot of elderly patients seem to have allergies to Penicillin. Few younger patients have an allergy. Why is this?

5 Answers

Relevance
  • 2 months ago

    Its probably because most elderly people have had amoxicillin and penicillin at least a few times in their lives, and many of the them probably developed a drug rash a few days later.  People tend to self-report the delayed rash as an allergy but is not actually an allergic reaction involving histamine or antibodies.  The exact cause of the rash is not known.    

    As for younger people, the number of antibiotics available are far more numerous than the drugs available when elderly people were growing up.  And many infections have become resistant to penicillin.   As a consequence, younger people are more likely to have received alternatives to penicillin, and thus never experienced the drug rash. 

  • Tavy
    Lv 7
    2 months ago

    We were given an awful lot of it in the 60s, My son is 47 and he has been allergic to it from a baby.

    UK

  • 2 months ago

    Penicillin in the scheme of things is a pretty recent medication, but early preparations were not as pure as now and contained additives that were allergenic. I remember decades ago, to give pen for STIs it took two syringes, with a huge needle, 18 gauge, and it was like pushing pudding.nothing like the pen is today.

    Source(s): PA
  • 2 months ago

    It  is more likely an elderly patient  has had penicillin before and so knows they have an allergy.

    40 years ago it was an allergy to sulphur drugs that they were all aware of.

  • What do you think of the answers? You can sign in to give your opinion on the answer.
  • Andy C
    Lv 7
    2 months ago

    Probably the allergy developed later in life.  

    Bubblebreaker:  My sister has had such an allergy since she was in high school. 

Still have questions? Get answers by asking now.